Bothered by boyfriend's steroid use
My boyfriend is on steroids. He injects them through his rear end. I have seen no negative signs of this but I have read about them and I am worried that extended use of this drug will lead to serious problems, emotional and physical. I have told him about the problems steroids cause, but he doesn't think it will happen to him. What could I do to stop his use?
Anabolic steroids, also known as 'roids, rocket fuel, and juice, are drugs that mimic male hormones (e.g., testosterone) and enhance those hormones' ability to build tissue. Though steroids are appropriate to use when prescribed for specific health conditions, some people use (including athletes) steroids to gain weight and to increase their strength, power, speed, endurance, and/or aggressiveness. Steroid use has also become popular as a way to improve one's appearance. While steroids are effective at building muscle mass, decreasing body fat, improving athletic performance, and shortening recovery time after an injury, they may come with a cost to one's health, in both the short- and long-run.
When a man starts taking steroids, his body begins to produce less testosterone and sperm. This can lead to an eventual shrinking of the testes. Depending on how long someone uses steroids, these effects can be reversed or they could potentially cause permanent damage. Other signs of steroid use include severe acne, increased fluid retention, joint pain, hyperactivity, yellowing of eyes and skin, and baldness. Male steroid users may also experience emotional instability (i.e., increased aggression, irritability, rapid mood swings, delusions, and impaired judgment), breast enlargement, decreased sexual performance, infertility, and an increase in the risk for prostate cancer. Long-term and/or high-dose use of anabolic steroids can lead to liver and kidney damage, high blood pressure, changes in blood cholesterol, and increased risk of heart attack and stroke — even in young people.
There may also be risks inherent in how your boyfriend gets the steroids and how they are taken. If steroids are not obtained for a medical purpose, there isn’t a way to know how potent it might be or whether someone has tampered with the drug. You also mentioned that your boyfriend injects the drug. If he reuses or shares needles, there may be an increased risk of blood-borne pathogen transmission, such as HIV or hepatitis. Some users ‘cycle’ their use of steroids by taking a very large dose (from 10 to 100 times more than what would be medically prescribed) every few months in an attempt to avoid some of the negative side effects and detection of the drug in their system. In an effort to enhance the desired outcomes of steroid use, users might also ‘stack’ their doses with other types of steroids or combinations of other drugs. Taking steroids in these ways may further increase negative health risks.
Consider talking to your boyfriend about the more immediate side effects and consequences of steroids use. He may have even noticed a few of these things happening to him already. If he can relate a current or recent problem to steroids, he might take heed of your advice. If the discussion about the more immediate side effects of steroids doesn't work, you can try personalizing the issue. He might listen if you speak from the heart and not from a medical encyclopedia. You could say something like "I care for you so much and I want you to be around and healthy for a long time. When you use steroids, I get really scared about your lack of concern for your future health, for your own sake, and for the sake of our relationship. I want you to stop using steroids because I love you."
Reassure him that you will be supportive of his effort to stop using steroids in every respect, including seeking help with quitting, coping with potential withdrawal symptoms, and how it may (or may not) affect his athletic performance and/or physical appearance. In addition to telling him how you feel, try asking him to share how he feels. What are his reasons for using steroids? Try to encourage him to explore other, less toxic means to his desired ends.
Keep in mind that you may not be able to stop him from using steroids, and it might be best to be prepared to deal with that possibility, too. Ultimately, it’s his decision; and deciding whether or not you want to live with it will be your choice. Talking to a counselor may help clarify your feelings and give you ways to confront your boyfriend about your concerns in a non-threatening way.
Best of luck to you,
Originally published May 08, 1998
Submit a new comment
Can’t find information on the site about your health concern or issue?